Graphs and Combinatorics

, Volume 34, Issue 1, pp 241–260 | Cite as

A Complete Classification of Which (nk)-Star Graphs are Cayley Graphs

  • Karimah Sweet
  • Li LiEmail author
  • Eddie Cheng
  • László Lipták
  • Daniel E. Steffy
Original Paper


The (nk)-star graphs are an important class of interconnection networks that generalize star graphs, which are superior to hypercubes. In this paper, we continue the work begun by Cheng et al. (Graphs Combin 33(1):85–102, 2017) and complete the classification of all the (nk)-star graphs that are Cayley.


Interconnection networks Cayley graphs (n k)-star graphs Sabidussi’s Theorem k-homogeneous groups k-transitive groups 



We are grateful to the anonymous referees for carefully reading through the manuscript and giving us many constructive suggestions to improve the presentation. We would also like to thank P. Ingram, J. Silverman, and T. Tucker for their helpful comments on primitive divisors and Zsigmondy sets. Magma Computational Algebra System [3] did many computations that are essential to our project.


  1. 1.
    André, J., Araújo, J., Cameron, P.J.: The classification of partition homogeneous groups with applications to semigroup theory. J. Algebra 452, 288–310 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Biggs, N.: Algebraic Graph Theory, Second edition. Cambridge Mathematical Library. Cambridge University Press, Cambridge (1993)Google Scholar
  3. 3.
    Bosma, W., Cannon, J., Playoust, C.: The Magma algebra system. I. The user language. J. Symb. Comput. 24, 235–265 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cheng, E., Kelm, J., Renzi, J.: Strong matching preclusion of \((n, k)\)-star graphs. Theoret. Comput. Sci. 615, 91–101 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cheng, E., Lipták, L.: Conditional matching preclusion for \((n,k)\)-star graphs. Parallel Process. Lett. 23, 1350004 (13 pages) (2013)Google Scholar
  6. 6.
    Cheng, E., Li, L., Lipták, L., Shim, S., Steffy, D.E.: On the problem of determining which \((n, k)\)-star graphs are Cayley graphs. Graphs Combin. 33(1), 85–102 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cheng, E., Lipták, L., Steffy, D.E.: Strong local diagnosability of \((n, k)\)-star graphs and Cayley graphs generated by 2-trees with missing edges. Inf. Process. Lett. 113, 452–456 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cheng, E., Qiu, K., Shen, Z.: The number of shortest paths in the \((n,k)\)-star graph. Discret. Math. Algorithms Appl. 6, 1450051 (17 pages) (2014)Google Scholar
  9. 9.
    Chiang, W.-K., Chen, R.-J.: The \((n, k)\)-star graph: a generalized star graph. Inf. Process. Lett. 56, 259–264 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chiu, C.-W., Huang, K.-S., Yang, C.-B., Tseng, C.-T.: An adaptive heuristic algorithm with the probabilistic safety vector for fault-tolerant routing on the \((n, k)\)-star graph. Int. J. Found. Comput. Sci. 25, 723–743 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dixon, J., Mortimer, B.: Permutation Groups. Graduate Texts in Mathematics, vol. 163. Springer, New YorkGoogle Scholar
  12. 12.
    Dobson, E., Malnič, A.: Groups that are transitive on all partitions of a given shape. J. Algebraic Combin. 42(2), 605–617 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Duh, D.-R., Chen, T.-L., Wang, Y.-L.: \((n-3)\)-edge-fault-tolerant weak-pancyclicity of \((n, k)\)-star graphs. Theoret. Comput. Sci. 516, 28–39 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Fang, X.G., Li, C.H., Wang, J., Xu, M.Y.: On cubic Cayley graphs of finite simple groups. Discret. Math. 244(1–3), 67–75 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ghaderpour, E., Morris, D.W.: Cayley graphs on nilpotent groups with cyclic commutator subgroup are Hamiltonian. Ars Math. Contemp. 7(1), 55–72 (2014)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Gratton, C., Nguyen, K., Tucker, T.J.: ABC implies primitive prime divisors in arithmetic dynamics. Bull. Lond. Math. Soc. 45(6), 1194–1208 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Hsu, H.-C., Hsieh, Y.-L., Tan, J.J.M., Hsu, L.H.: Fault Hamiltonicity and fault Hamiltonian connectivity of the \((n, k)\)-star graphs. Networks 42, 189–201 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hsu, L.-H., Lin, C.-K.: Graph Theory and Interconnection Networks. CRC Press, USA (2009)zbMATHGoogle Scholar
  19. 19.
    Kantor, W.M.: \(k\)-homogeneous groups. Math. Z. 124, 261265 (1972)MathSciNetGoogle Scholar
  20. 20.
    Li, X.-J., Xu, J.-M.: Fault-tolerance of \((n, k)\)-star networks. Appl. Math. Comput. 248, 525–530 (2014)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Liebeck, M., Praeger, C., Saxl, J.: The classification of 3/2-transitive permutation groups and 1/2-transitive linear groups. Proc. Am. Math. Soc. arXiv:1412.3912v1
  22. 22.
    Livingstone, D., Wagner, A.: Transitivity of finite permutation groups on unordered sets. Math. Z. 90, 393403 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Lv, Y., Xiang, Y., Fan, J.: Conditional fault-tolerant routing of \((n, k)\)-star graphs. Int. J. Comput. Math. 93, 1695–1707 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Martin, W.J., Sagan, B.E.: A new notion of transitivity for groups and sets of permutations. J. Lond. Math. Soc., (2) 73(1), 113 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Morris, D.W.: Odd-order Cayley graphs with commutator subgroup of order \(pq\) are hamiltonian. Ars Math. Contemp. 8(1), 1–28 (2015)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Morris, D.W.: Infinitely many nonsolvable groups whose Cayley graphs are hamiltonian. J. Algebra Combin. Discret. Struct. Appl. 3(1), 13–30 (2016)MathSciNetGoogle Scholar
  27. 27.
    Sabidussi, G.: On a class of fixed-point-free graphs. Proc. Am. Math. Soc. 9, 800–804 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Wei, Y., Chen, F.: Generalized connectivity of \((n, k)\)-star graphs. Int. J. Found. Comput. Sci. 24, 1235–1241 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Xu, X., Li, X., Zhou, S., Hao, R.-X., Gu, M.-M.: The \(g\)-good-neighbor diagnosability of \((n,k)\)-star graphs. Theoret. Comput. Sci. 659, 53–63 (2017)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Japan KK, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsOakland UniversityRochesterUSA

Personalised recommendations